Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 13, 2004, 10:34 AM MST for La Paz County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 10:34 AM MST (17:34 UTC)
- Expired
- Aug 13, 2004, 11:30 AM MST
- In force
- 56 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 146 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 5.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2829 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 131734 SVRPSR AZC012-131830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1030 AM MST FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA * UNTIL 1130 AM MST * AT 1025 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BRENDA...AND 10 MILES SOUTHEAST OF QUARTZSITE...AND MOVING NORTH AT 10 MPH. DENSE BLOWING DUST AND SAND MAY RAPIDLY LOWER VISIBILITY ALONG INTERSTATE 10 BETWEEN BRENDA AND QUARTZSITE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOUSE AND INTERSTATE 10 . DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF YOU. LAT...LON 3353 11412 3355 11391 3399 11391 3396 11423 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:30 AM MST, 4 minutes earlier.
Area forecast discussion, Aug 13, 10:30 AM MST, 4 minutes before
AZZ020>028-CAZ030>033-132245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1030 AM MST FRI AUG 13 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE SLOWLY EAST ACROSS SOUTHERN CALIFORNIA SATURDAY AND ARIZONA SUNDAY. THIS SYSTEM WILL CONTINUE TO RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THIS WEEKEND. HOWEVER...A DRIER FLOW OF AIR FROM THE WEST WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY...AND BRING A DECREASED CHANCE OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY NEXT WEEK. && .DISCUSSION... SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING IN SOUTHEAST CALIFORNIA AND WESTERN ARIZONA THIS MORNING. IN FACT...A SMALL STREAM FLOOD ADVISORY WAS ISSUED FOR NORTHEAST IMPERIAL COUNTY SHORTLY BEFORE 930 AM MST. THE AIRMASS HAS BECOME MORE MOIST AND UNSTABLE IN SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA THIS MORNING COMPARED WITH YESTERDAY MORNING...AND THIS TREND IS EXPECTED TO CONTINUE AND SPREAD TO SOUTH-CENTRAL ARIZONA THIS AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST IS ALSO ADDING DYNAMICS AS IT MOVES SLOWLY TOWARD US. THUS...EXPECT AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH STRONG GUSTY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND HAIL. THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST ACROSS SOUTHERN CALIFORNIA CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. THEN...THE LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS ARIZONA SUNDAY. A DRIER FLOW OF AIR FROM THE WEST BEHIND THE LOW PRESSURE SYSTEM WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY BY SUNDAY. THIS DRIER AIR WILL THEN FILTER INTO ARIZONA WITH A DECREASED CHANCE OF THUNDERSTORMS TO SOUTHWEST AND SOUTH-CENTRAL ARIZONA EARLY NEXT WEEK. CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z SATURDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ELLIS
Hazardous weather outlook, Aug 12, 12:14 PM MST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1214 PM MST THU AUG 12 2004 AZZ022-023-027-028-130700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY. .DAY ONE...TODAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-130700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/ TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING AT LEAST THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH ROCK SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021-026-130700- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY. .DAY ONE...TODAY THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS POSSIBLE. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-130700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1214 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...BUT LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH SATURDAY. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN WITH FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND OTHER LOW SPOT AREAS .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 57 min |
| Aug 13, 3:54 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 66 min |
| Aug 13, 4:39 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 81 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.